Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 47, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 5, 2003, 12:55 AM CDT for Jasper County, Illinois. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2003, 12:55 AM CDT (05:55 UTC)
- Expired
- May 5, 2003, 1:30 AM CDT
- In force
- 35 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County Jasper County, IL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 11:05 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 5.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 434 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 408 m²/s²
- 0-3 km storm-relative helicity
- 531 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
839 WUUS53 KILX 050555 SVRILX ILC079-050630- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 1254 AM CDT MON MAY 5 2003 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JASPER COUNTY IN SOUTHEAST ILLINOIS * UNTIL 130 AM CDT * AT 1254 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BOGOTA...OR ABOUT 8 MILES SOUTHWEST OF NEWTON...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... STE. MARIE WILLOW HILL THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH... DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 3900 8833 3889 8832 3888 8797 3906 8801 $$ 13 NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 9:05 PM CDT, 3 hours 50 minutes earlier.
Area forecast discussion, May 4, 9:05 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 905 PM CDT SUN MAY 4 2003 1ST ROUND OF CONVECTION NOW PUSHING NORTHEAST OUT OF THE AREA...AS SECOND ROUND MOVES INTO THE SOUTHEAST. SURFACE LOW OVER SOUTHWESTERN IOWA WITH A WARM FRONT EXTENDING INTO NORTHERN/CENTRAL MISSOURI. HAIL REPORTS EARLIER CAME FROM ELEVATED STORMS RIDING OVER THE SURFACE COLD DOME NORTHEAST OF THE WARM FRONT. FRONT WILL HAVE A LOT OF DIFFICULTY MOVING INTO THE AREA WITH ALL OF THE PREVIOUS AND ONGOING CONVECTION REINFORCING THE COLD AIR. AS THE NEGATIVELY-TILTED UPPER SHORTWAVE ROTATES INTO THE MID MISSISSIPPI VALLEY...EXPECT ADDITIONAL STORMS TO DEVELOP AND MOVE INTO THE AREA OVERNIGHT. MOST OF THIS ACTIVITY WILL CONTINUE TO BE ELEVATED...WITH A CONTINUED THREAT OF ISOLATED HAIL. GRADIENT WINDS WILL CONTINUE STRONG OVER THE AREA...BUT DO NOT EXPECT CONVECTIVE DOWNDRAFTS TO PUNCH THROUGH THE COLD DOME TO ENHANCE THE WIND. BOTTOM LINE... WILL CONTINUE THE FORECASTS AS PREVIOUSLY WRITTEN AND DO NOT PLAN ANY BIG CHANGES AT THIS TIME. ..04.. .ILX...NONE.
Hazardous weather outlook, May 4, 12:04 PM CDT, 12 hours 51 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1204 PM CDT SUN MAY 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT ...SEVERE THUNDERSTORMS LIKELY OVER PARTS OF CENTRAL AND SOUTHEAST ILLINOIS LATER TODAY AND TONIGHT... A STRONG AREA OF LOW PRESSURE WILL MOVE TOWARDS IOWA TODAY... BRINGING WITH IT AN INCREASING THREAT FOR SEVERE THUNDERSTORMS TO CENTRAL ILLINOIS. LATE THIS AFTERNOON AND TONIGHT...A WARM FRONT WILL APPROACH ILLINOIS FROM THE SOUTH. AS THE LOW ACROSS IOWA DEEPENS...A STRONG SOUTHERLY FLOW OF WARM MOIST AIR WILL BE TRANSPORTED INTO CENTRAL ILLINOIS. THE COMBINATION OF THE STRONG LOW PRESSURE SYSTEM OVER IOWA AND APPROACHING WARM FRONT WILL BRING A ROUND OF SEVERE THUNDERSTORMS TO CENTRAL ILLINOIS. THE PRIMARY THREAT WITH THE STORMS THIS EVENING WILL BE DAMAGING WINDS...LARGE HAIL...HEAVY RAINS AND POSSIBLY A FEW TORNADOES. THE THREAT FOR SEVERE WEATHER WILL PUSH EAST OF THE STATE AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON MONDAY ACROSS MOST OF CENTRAL ILLINOIS. ANOTHER THREAT FOR SHOWERS AND THUNDERSTORMS WILL PUSH INTO CENTRAL ILLINOIS DURING THE THURSDAY THROUGH SATURDAY TIME PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED TODAY...ESPECIALLY LATE THIS AFTERNOON AND EVENING. PRESENT INDICATIONS SUGGEST THE MOST SIGNIFICANT THREAT FOR DAMAGING WINDS...INCLUDING A FEW TORNADOES WILL BE FROM 500 PM UNTIL MIDNIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION...IS AVAILABLE ON THE INTERNET AT: HTTP://WWW.CRH.NOAA.GOV/ILX PLEASE NOTE THAT THE WEB ADDRESS SHOULD BE ALL IN LOWER CASE. BARNES
In the hours before
Local storm report, May 4, 7:11 PM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
711 PM CDT SUN MAY 4 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0707 PM OREANA IL .75 INCH HAIL
05/04/03 MACON REPORTED BY COOP OBSERVER
CG/HSThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 7:03 PM CDT | Severe Thunderstorm Warning | ILX | Macon, Piatt | 42 min |
| May 4, 8:11 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 49 min |
| May 5, 12:16 AM CDT | Severe Thunderstorm Warning | ILX | Effingham | 44 min |
| May 5, 1:06 AM CDT | Severe Thunderstorm Warning | ILX | Crawford, Richland | 39 min |
| May 5, 6:57 AM CDT | Severe Thunderstorm Warning | ILX | Richland | 48 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.